Upper gastrointestinal mucosal abnormalities and blood loss complicating low-dose aspirin and antithrombotic therapy.Aliment Pharmacol Ther. 2006 Feb 15; 23(4):489-95.AP
Little is known about the site and nature of bleeding lesions related to low-dose aspirin and other antithrombotic agents.
To describe the mucosal abnormalities in patients presenting with upper gastrointestinal bleeding while being treated with these drugs.
The endoscopic findings and clinical details were analysed in all patients presenting with haematemesis and/or melaena at a single centre during three calendar years. Associations between endoscopic findings and risk factors, including the intake of non-steroidal anti-inflammatory drugs, low-dose aspirin (75 mg daily) and other antithrombotic drugs including warfarin, clopidogrel, and dipyridamole, were assessed by logistic regression analysis.
In 674 upper gastrointestinal bleeders, we found that the odds ratio for the presence of erosive oesophagitis in aspirin users was 2 (95% CI, 1-3; P = 0.03) and 3 (2-5; P = 0.0003) in patients taking other antithrombotic agents. In 41 patients with oesophagitis and taking these drugs, 36 (88%) had cardiovascular disease and only 4 (10%) had peptic symptoms.
Erosive oesophagitis is common in patients with upper gastrointestinal bleeding taking low-dose aspirin or antithrombotic agents, and could potentially be confused with the coexisting heart disease.